43 posts / 0 new
Last post
Posted on: Tue, 01/02/2007 - 6:35am
pdaisey's picture
Offline
Joined: 10/11/2000 - 09:00

I tried replying to this earlier but my message is lost in cyberspace somewhere.
Joseph is fine today, just lots of scratches on his skin from the itching. He is ok about it all, I thought he would be angry or scared but actually he said he is relieved because he thought his reaction would be worse.
The peanuts were a "may contain" I think that is what it means. They were not listed in the ingredients but in the box which said allergen info it said contains peanuts, walnuts and wheat.
The vomiting appeared first with the diarreah, no hives until we were at ER. Then it was their decision on what to do about the epi. My doctor has never mentioned giving the epi if he vomits, only if he swells or has breathing difficulty or looks very ill. I think if the hives had of appeared at the same time as he vomited I would have given the epi. I was not prepared for this type of reaction, he has always swelled around the mucous membranes other times and I never even thought about the vomiting. I will be talking this over with his pediatrician ASAP because it was so unexpected he would react that way.
Of course I am wondering if I did it wrong but at the end of the day he is fine now. Is it possible to have mild anaphalxis? Do you need to use epipen in all cases of anaphalxis or just the serious cases? It has made me realise how untrained i really am. I wish my doctor had said just use it anyway.

Posted on: Tue, 01/02/2007 - 12:15pm
Daisy's picture
Offline
Joined: 01/16/2006 - 09:00

Hi pdaisey,
So glad your son is well today.
Print out the Anaphylaxis chart and show it to your Doc. You can discuss which symptoms, or combination of symptoms, require the Epi.
It's also a great chart to have at the ER, as many ER Docs are not too familiar with allergic reactions. You can also ask your Allergist to give you a protocol to follow for home and school.
Take care,
Daisy

Posted on: Tue, 01/02/2007 - 11:16pm
pdaisey's picture
Offline
Joined: 10/11/2000 - 09:00

In your opinion was his reaction a bad one? My gut instinct at the time was that it was not as bad as the swelling of the eyes lips and face. Now I am wondering if vomiting and diarreah Ccan't spell that word sorry!) are worse especially after looking at that chart.

Posted on: Wed, 01/03/2007 - 12:06am
alliedhealth's picture
Offline
Joined: 06/10/2006 - 09:00

FAAN also has some great resources- it really helps to have a written food allergy action plan in place. I think the key is not to necessarily think of some symptoms as better or worse necessarily- with anaphylaxis systemic symptoms have the potential to rapidly deteriorate and/ or add on new symptoms. As our allergist and staff have said- you "don't want to get behind the eight ball" that is why for systemic/widespread symptoms and/or more than one system they recommend the epi.
[url="http://www.foodallergy.org/actionplan.pdf"]http://www.foodallergy.org/actionplan.pdf[/url]
[url="http://www.foodallergy.org/anaphylaxis/index.html"]http://www.foodallergy.org/anaphylaxis/index.html[/url]
[url="http://www.foodallergy.org/anaphylaxis/treatment.html"]http://www.foodallergy.org/anaphylaxis/treatment.html[/url]
Hope this helps.

Posted on: Wed, 01/03/2007 - 12:25am
Carefulmom's picture
Offline
Joined: 01/03/2002 - 09:00

We were also told to use epi if two or more organ systems are affected. I used it for less symptoms than your child had and our allergist said I did the right thing. The reason is that if you wait until the blood pressure has dropped the epi won`t work. Unless you have a blood pressure cuff, you won`t know if the BP is dropping. If you wait until the BP has dropped the legs are not getting perfused well, so the epi can just sit in the leg where you injected it instead of it going to the heart, lungs, blood vessels, etc where it is needed.

Posted on: Wed, 01/03/2007 - 1:12am
Peg541's picture
Offline
Joined: 12/29/2002 - 09:00

Quote:Originally posted by pdaisey:
[b]In your opinion was his reaction a bad one? My gut instinct at the time was that it was not as bad as the swelling of the eyes lips and face. Now I am wondering if vomiting and diarreah Ccan't spell that word sorry!) are worse especially after looking at that chart. [/b]
PDaisey I think once the throat and mouth are involved that is considered bad. Any itching of the mouth and coughing or scratchy throat means hives or some sort of allergic thing in the throat. That could quickly progress to a closed airway. You want to prevent that.
You go ahead and look at the chart but remember any reaction is potentially fatal so don't waste time tallying up how many symptoms he has. He ate peanuts he needs epi. Don't get caught up in words or trying to remember a chart when you should be acting.
That's why I asked did you consider the epi as a last resort? If the reaction is clearly from eating I consider epi the first because an ingestion reaction would be your worst.
And once you realized the stuffing had peanuts in it then you have 100% evidence that this is an ingestion reaction and you have to act quickly.
When you say you watched him like a hawk that sounds too much like "wait and see" which is very dangerous for someone reacting. You don't have that much time and that's why epi is injectable and why we have it. Get used to the idea that the epi is your friend and not something there to hurt with a needle.
Good luck, this takes some learning and unfortunately it usually takes a reaction to get us up to speed.
Peggy

Posted on: Wed, 01/03/2007 - 3:50am
pdaisey's picture
Offline
Joined: 10/11/2000 - 09:00

I think you are right, I saw the epipen as the last resort. I have evaluated the whole thing and realise I should have given the epipen when the vomiting started.
I am so glad this happened now because it has completey made me revaluate my reaction to his reaction and my thoughts on the use of the epipen.
I am going to print out the FAN plan and take it to my doctor next week and check with the school if they would have used the epi, I sure hope they would have done.
Thank you all so much for your help. i think this has happened for a reason and I hope no one else takes my approach of wait and see because they may not be so lucky as us.

Posted on: Wed, 01/03/2007 - 4:10am
Greenlady's picture
Offline
Joined: 06/30/2004 - 09:00

Another thing to keep in mind is that an allergic reaction can be fatal even if the airways are not affected - the drop in blood pressure can kill directly.
Not trying to freak you out or criticize, just one more thing to consider. I'm glad things turned out okay!
I think that (thankfully) fatal reactions are rare even for those who are severely allergic, but giving the epi promptly is still the best way to decrease that chance even more.
BTW, if it is a U.S. product that said contains: peanut, then peanut is an actually ingredient, although it might have been wrapped up in "natural flavorings" in the ingredient list itself.

Posted on: Wed, 01/03/2007 - 4:50am
anonymous's picture
Offline
Joined: 05/28/2009 - 16:42

In reference to the biphasic reaction, I believe the PA person should be hospitalized after a known anaphylactic occurence. Having gone through a severe secondary reaction just a few weeks past, I am very fearful of that type of reaction and it should NEVER be considered lightly. Glad your child is better and I am in total agreement with the posts about giving epi sooner as no harm will come of it!

Posted on: Wed, 01/03/2007 - 11:54am
TwokidsNJ's picture
Offline
Joined: 05/28/2005 - 09:00

Quote:Originally posted by pdaisey:
[b]
The peanuts were a "may contain" I think that is what it means. They were not listed in the ingredients but in the box which said allergen info it said contains peanuts, walnuts and wheat.
My doctor has never mentioned giving the epi if he vomits, only if he swells or has breathing difficulty or looks very ill. I think if the hives had of appeared at the same time as he vomited I would have given the epi. I was not prepared for this type of reaction, he has always swelled around the mucous membranes other times and I never even thought about the vomiting. I will be talking this over with his pediatrician ASAP because it was so unexpected he would react that way.
[/b]
Two things:
1) That sounds like a "CONTAINS" vs. a "MAY CONTAIN". But I don't know how UK foods are labeled.
2) I see you mentioned "pediatrician". Do you have an allergist? My pediatrician is pretty useless on allergies; the allergists we have seen are far superior. I'd recommend seeing one esp after this serious reaction.

Pages

Peanut Free Store

More Articles

There are many reasons why you may want to substitute almond flour for wheat flour in recipes. Of course, if you have a...

Are you looking for peanut-free candies as a special treat for a child with...

Do you have a child with peanut allergies and an upcoming birthday? Perhaps you'd like to bake a...

Most nut butters provide all the same benefits: an easy sandwich spread, a great dip for veggies, a fun addition to a smoothie. But not...

Do you have a sweet tooth and more specifically a chocolate craving? Those with peanut allergies must...